Indiana, 2003

Flood in Indiana, March 1 to 5, 2003

March 1 to 5, 2003 · NWS PAH · 1 event in 1 county or zone

The Patoka River went slightly above flood stage at Princeton on March 1 and fell back below flood stage on March 5. The crest was only a few inches above flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Patoka River went slightly above flood stage at Princeton on March 1 and fell back below flood stage on March 5. The crest was only a few inches above flood stage. The flooding was minor and affected low-lying woods and fields near the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 1, 1:33 AM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Mar 1, 1:33 AM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
133 AM CST SAT MAR 01 2003

MAIN CHALLENGES WITH THIS PACKAGE WILL TIMING AND COVERAGE/QPF OF
UPCOMING FAST MOVING/WEAK SHORT WAVES.

AVN/ETA QUITE SIMILAR IN OVERALL PATTERN RIGHT THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK. SHORT WAVE MOVING JUST NORTH OF THE AREA
THIS MORNING MAY REQUIRE SOME SMALL POPS FOR LIGHT RAIN OR SNOW
ACROSS THE NORTH THIRD OR SO OF OUR FORECAST AREA THROUGH
DAYBREAK...BUT AMOUNTS WILL BE VERY LIGHT WITH THE ONLY SUB FREEZING
AIR CONFINED TO EXTREME NORTHERN TIER OF COUNTIES.

NEXT WEAK H50 SYSTEM QUICKLY ON THE HEELS OF THIS ONE...AND THIS TOO
SHOULD PASS WITH MOST OF THE ENERGY JUST NORTH OF THE FORECAST AREA.
STILL SOME LIGHT PRECIP AMOUNTS WILL BE POSSIBLE...ESPECIALLY OVER
ABOUT THE NORTH HALF...WHERE THICKNESSES LAYERS AND SOUNDINGS
INDICATE A MIX OF LIQUID AND FROZEN PRECIP...GOING OVER TO FROZEN BY
06Z SUN. WILL NOT PLAY THIS UP MUCH...AS LESS THAN 1/10 INCH LIQUID
EQUIVALENT EXPECTED.

ANOTHER QUICK BLAST OF CANADIAN AIR TO FOLLOW LATER SUNDAY INTO MON
AS A SECONDARY DRY FRONT SWEEPS THROUGH ON SUN AFTERNOON. HIGH
PRESSURE SHOULD BUILD IN QUICKLY SUN NIGHT AND BE CENTERED OVER THE
REGION BY 12Z MON. IF HIGH REALLY MOVES IN THIS QUICKLY...WILL SEE
LOWS MON MORNING IN THE TEENS MOST AREAS. HOWEVER...WINDS LIKELY
WILL NOT DIE OFF TIL AFTER 06Z TUE...AND WITH NO SNOW ON THE
GROUND...WILL GO WITH TEMPS A CATEGORY HIGHER THAN THE ADVERTISED
AVN MOS.

WITH CLOUDS HANGING IN MOST OF THE DAY TODAY AND VERY LIGHT
WINDS...WILL SIDE WITH THE COOLER MAV NUMBERS AS OPPOSED TO THE
FWC/NGM NUMBERS.

NOT MUCH CHANGE TO THE EXTENDED. NEXT CHANCE OF RAIN SHOWERS LATE
TUE. AVN K INDICES PROGGED TO STAY CLOSE TO 20...SO NOT TOO
CONCERNED WITH ELEVATED CONVECTION AT THIS TIME. AVN DOES SPEED UP
SYSTEM DEPARTURE FOR THE SECOND RUN IN A ROW...SO WILL REMOVE RAIN
CHANCE EARLY WED...THOUGH SOME RAIN COULD LINGER PAST MIDNIGHT ON
TUE OVER KY COUNTIES.

.PAH...NONE.

MEFFERT
Hazardous weather outlook, Mar 1, 5:00 AM CST, 3 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gibson

When
March 1, 8:00 AM CST to March 5, 7:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345749.